Alert archive / South Dakota / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 24, 2023, 1:53 AM CDT for Gregory County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2023, 1:53 AM CDT (06:53 UTC)
- Expired
- Jun 24, 2023, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Gregory County, SD
The radar
The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
630
WGUS53 KFSD 240653
FFWFSD
SDC053-241000-
/O.NEW.KFSD.FF.W.0003.230624T0653Z-230624T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
153 AM CDT Sat Jun 24 2023
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Southwestern Gregory County in south central South Dakota...
* Until 500 AM CDT.
* At 153 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 3 inches of rain have fallen. The expected rainfall rate is
1 to 3 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bonesteel, St. Charles and Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4300 9943 4309 9938 4309 9886 4300 9880
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
JH2 follow-up statements
587
WGUS73 KFSD 240826
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
326 AM CDT Sat Jun 24 2023
SDC053-241000-
/O.CON.KFSD.FF.W.0003.000000T0000Z-230624T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gregory SD-
326 AM CDT Sat Jun 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM CDT EARLY THIS
MORNING FOR SOUTHWESTERN GREGORY COUNTY...
At 326 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 2
and 4 inches of rain have fallen. Rainfall rates have diminished,
but additional rainfall amounts up to 0.5 inches are still possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Bonesteel, St. Charles and Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4300 9943 4309 9938 4309 9886 4300 9880
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
JH322 WGUS73 KFSD 240954 FFSFSD Flash Flood Statement National Weather Service Sioux Falls SD 454 AM CDT Sat Jun 24 2023 SDC053-241004- /O.EXP.KFSD.FF.W.0003.000000T0000Z-230624T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gregory SD- 454 AM CDT Sat Jun 24 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 5 AM CDT EARLY THIS MORNING FOR SOUTHWESTERN GREGORY COUNTY... The heavy rain has ended. Flash flooding is no longer expected to pose a threat. Please continue to heed any road closures. LAT...LON 4300 9943 4309 9938 4309 9886 4300 9880 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 10:55 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 23, 10:55 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1055 PM CDT Fri Jun 23 2023 .SHORT TERM...(This Evening through Saturday) Issued at 251 PM CDT Fri Jun 23 2023 KEY MESSAGES 1) Thunderstorm chances increase further overnight. A few storms may be severe, mainly west of I-29, with damaging winds the primary threat. 2) Shower and occasional thunderstorm chances linger into the weekend but the better severe weather threat begins to move east. 3) Cooler temperatures this weekend begin to rebound some early next week with returning rain chances by the middle of the week. Afternoon/Evening: In the near term, earlier convection along the 850:700 mb front produced an outflow driving further activity east currently into the I-29 corridor. Current radar shows the parent outflow gaining pretty good distance out ahead of the convection itself which may help to limit its eastward extent. Overnight: Pronounced vort lobe ejects out of the Rockies this evening and should spark robust thunderstorm development across western NE/SD. As this activity moves east into central and eastern SD, we may see the activity focus into a couple of different areas. The first area (and probably that with the highest concern for strong to severe) may be near and south of a Chamberlain to Beresford line as previously mentioned storms to our west dive down the instability gradient and along the nose of the LLJ. A second area will peel northeastward with the main mid level wave across northern SD into ND. In between, a more narrow line of storms may exist. In terms of severe weather, the primary area of concern will likely end up along and especially south of I-90 in the form of damaging wind as initial deep layer shear values may allow for balance of the resultant cold pool before becoming too dominant later into the night. Given thermodynamic profiles and DCAPE values, a couple wind gusts up to 75 mph seem plausible, mainly near/west of the James River, thru the MO River Valley. Given the expected linear storm mode by the time activity arrives into our coverage area, hail is a secondary concern but could be up to 1.5 inch in diameter if a more discrete storm develops. At this time, storm progression is expected to be enough to limit any widespread flash flooding threat. With this said, warm cloud depths in excess of 10 kft and sufficiently high progged 1000-500 mb RH values, wouldn't rule out a more isolated flash flood threat which is covered by a Slight from WPC for excessive rainfall. Local PMM from the HREF does show isolated pockets of 2-4 inches of rain which should be able to be handled as long as it doesn't reside over a more urban area or one that has seen more recent heavier rainfall. .LONG TERM...(Saturday Night through Friday) Issued at 251 PM CDT Fri Jun 23 2023 Saturday: Remaining daybreak hour showers and thunderstorms will move east of the coverage area by mid morning and likely leave a fairly worked over atmosphere in their wake. By midday, additional showers and thunderstorms may begin to form under the mid level wave overhead. The surface boundary itself should be across our far eastern counties by the afternoon hours which would be where any better severe weather threat would be anticipated. Suspect this will end up just to the east of our coverage area. That's not so say a more isolated marginal hail threat couldn't develop under the post- frontal activity. Highs on Saturday will end up cooler than recent days with mid 70s to mid 80s toward the Hwy 20 corridor. Sunday: Closed mid/upper low spins over WI for Sunday with close enough proximity to allow for scattered showers mainly near and east of I-29. Breezy to gusty northwesterly winds within a tightened SPG will usher in highs mainly in the 70s to near 80. Monday and Tuesday: Upper ridge rebuilds for early next week and should spell mostly quiet conditions. Temperatures will rebound a bit back into the 80s. Wednesday and Thursday: With the top of the ridge sitting overhead, a pattern conducive for ridge riding waves may allow for occasional convection chances, the first of which may arrive Tuesday night. With unknowns regarding this convection and any residual debris it leaves behind, forecast details beyond the early week period are more murky. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1047 PM CDT Fri Jun 23 2023 VFR conditions deteriorate as multiple areas of convection move through tonight, with additional shower and storm chances Saturday afternoon/evening. The first area is moving north from northeastern NE, with another area across western SD/NE which will be moving to the east/northeast through the night. MVFR and lower conditions are expected with storms, which could produce locally heavy rainfall. Some storms overnight, especially west of I-29, could become severe. The main threat would be strong winds to 65 knots, and secondary threat of large hail. Could see some periodic VFR conditions in breaks in convection Saturday, but confidence is low. Winds switch from south/southeast early in the period to west/northwest late Saturday night behind a front. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...SG
Hazardous weather outlook, Jun 23, 3:56 PM CDT, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 356 PM CDT Fri Jun 23 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-242100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 356 PM CDT Fri Jun 23 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms increase in coverage tonight. Severe weather is possible west of Interstate 29, with wind gusts to 75 mph as the main threat. Hail to ping pong ball sized is the secondary threat. Storms should diminish in coverage and severity toward daybreak Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms are possible Saturday. A few storms could become strong to severe east of Interstate 29 in the afternoon, with large hail and damaging winds being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 27 min |
| Jun 24, 2:06 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 39 min |
| Jun 24, 2:35 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 40 min |
| Jun 24, 2:38 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 29 min |
| Jun 24, 2:52 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory, Yankton | 38 min |
| Jun 24, 3:17 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson | 28 min |
| Jun 24, 3:30 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Turner, Yankton | 45 min |
| Jun 24, 3:42 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner | 33 min |
| Jun 24, 4:03 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, McCook, Minnehaha, Turner, Union | 42 min |
| Jun 24, 4:45 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 45 min |
| Jun 24, 2:53 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 37 min |
| Jun 24, 3:37 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 38 min |
| Jun 24, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Hutchinson | 34 min |
| Jun 24, 4:25 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 35 min |
| Jun 24, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 33 min |
| Jun 24, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 16 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 29 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 29 min |
| Jun 24, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 52 min |
| Jun 24, 6:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 34 min |
Nearby
Flash Flood Warnings in South Dakota, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.